Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 120, NWS Las Vegas, NV

August 16, 2018San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 16, 2018, 11:44 AM PDT for San Bernardino County, California; Clark County, Nevada. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 11:44 AM PDT (18:44 UTC)
Expired
Aug 16, 2018, 3:45 PM PDT
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 56 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 1:30 PM PDTFLASH FLOODKelso, CAMOJAVE PRESERVE STAFF REPORTED NORTH KELBAKER AND CIMA RD WERE IMPASSABLE DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WGUS55 KVEF 161844
FFWVEF
CAC071-NVC003-162245-
/O.NEW.KVEF.FF.W.0120.180816T1844Z-180816T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1144 AM PDT THU AUG 16 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North central San Bernardino County in southern California...
  South central Clark County in southern Nevada...

* Until 345 PM PDT.

* At 1144 AM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  The Mojave National Preserve, Mountain Pass, Mitchell Caverns, 
  Cima, Nipton, Kelso, Nipton Road, Ivanpah Road, Morning Star Mine 
  Road, Cima Road, Hole In The Wall Campground, Mid Hills 
  Campground, and Black Canyon Equestrian Campground.

This includes Interstate 15 in California between mile markers 161
and 185 near Mountain Pass.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3559 11565 3559 11538 3568 11530 3577 11513
      3568 11498 3552 11494 3526 11500 3501 11524
      3474 11565 3475 11588 3545 11572

$$

Wolcott
2 follow-up statements
473 
WGUS75 KVEF 162115
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
215 PM PDT THU AUG 16 2018

CAC071-NVC003-162245-
/O.CON.KVEF.FF.W.0120.000000T0000Z-180816T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
215 PM PDT THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR
NORTH CENTRAL SAN BERNARDINO AND SOUTH CENTRAL CLARK COUNTIES...

At 213 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain were diminishing over the eastern across the warned area. 
portions of the Mojave National Preserve. Flash flooding is likely 
ongoing in the area. 

Some locations that will experience flooding include...
The Mojave National Preserve, Mountain Pass, Mitchell Caverns, 
Cima, Nipton, Kelso, Nipton Road, Ivanpah Road, Morning Star Mine 
Road, Cima Road, Hole In The Wall Campground, Mid Hills 
Campground, and Black Canyon Equestrian Campground.

This includes Interstate 15 in California between mile markers 161
and 185.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3559 11565 3559 11538 3568 11530 3577 11513
      3568 11498 3552 11494 3526 11500 3501 11524
      3474 11565 3475 11588 3545 11572

$$

Wolcott
668 
WGUS75 KVEF 162236
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
336 PM PDT THU AUG 16 2018

CAC071-NVC003-162245-
/O.EXP.KVEF.FF.W.0120.000000T0000Z-180816T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
336 PM PDT THU AUG 16 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN BERNARDINO AND SOUTH
CENTRAL CLARK COUNTIES WILL EXPIRE AT 345 PM PDT...

The heavy rain has ended. Additional flooding is not expected. 
However, runoff from earlier rainfall may still be impacting roads 
in the Mojave National Preserve. Please continue to heed any 
remaining road closures.

LAT...LON 3559 11565 3559 11538 3568 11530 3577 11513
      3568 11498 3552 11494 3526 11500 3501 11524
      3474 11565 3475 11588 3545 11572

$$

Wolcott

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:11 AM PDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 16, 10:11 AM PDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1011 AM PDT Thu Aug 16 2018

.SYNOPSIS...Scattered thunderstorms are expected this afternoon.
Thunderstorms that develop this afternoon will pose a flash flood
threat, mainly across Clark, Mohave and San Bernardino counties.
Coverage of thunderstorms will trend downward Friday and through
the weekend as an area of high pressure build in. Temperatures
will be slightly below normal today and Friday before quickly
increasing this weekend under the influence of high pressure.
&&

.UPDATE...
A flash flood watch has been issued beginning at noon today and
continues through midnight tonight for Clark, Mohave, and southern
Nye counties and much of San Bernardino County. A weak MCV can be
seen over southern Mohave County with a fairly substantial cloud
shield over it. Initially these clouds will likely inhibit some of
the storm development in Mohave County, but eventually the MCV may
enhance convective development especially across northeast Clark,
northern Mohave and into southern Lincoln counties this afternoon
and evening. The steering flow is low and the PW values are quite
high and the threat of flash flooding will be the primary threat in
the watch locations. Elsewhere, thunderstorms will be possible and a
weak shortwave will be moving in from the northwest, providing some
additional shear and may act to strengthen and better organize
storms across the Sierra and into Esmeralda and central Nye County.
There brief heavy downpours, gusty winds and small hail will be the
threats with more localized threats from flash flooding.
&&

.SHORT TERM...Today and Friday.

As of 2 AM, a complex of thunderstorms continue to progress westward
across southeast San Bernardino County. These storms have produced
significant rainfall with rain rates up to 3 inches per hour.
Sufficient instability extending west to Amboy/Twentynine Palms
along with a southerly low-level inflow will fuel these storms over
the next few of hours as they slowly track west. Elsewhere, a few
areas of scattered to isolated showers continue, mainly over the
terrain in southern Lincoln County and northeastern Clark County.

This early morning convection is a preview of an active day across
the region. A few added lifting mechanisms will be at play today and
aid in convective initiation and longevity. The main players will be
the evolution of a large deformation zone over the Mojave Desert
this afternoon along with a mid level speed max moving northeastward
across the Great Basin this morning. These forcing mechanisms
combine with a very moist airmass, with PWATs between 1"-1.75" south
of a line extending from Ridgecrest to St George. Flash flooding
will be the primary concern with convection that develops this
afternoon along with a secondary threat of strong outflow winds.
Convection should initiate between 10-11 am, given that cloud cover
has eroded by sunrise. Thunderstorm Coverage is anticipated across
the forecast area today, with scattered storms possible mainly
across Lincoln, Clark, Mohave, San Bernardino counties. Convection
should wane this evening after 8-10 PM. The only area that may see
continued convection would be southwestern Mohave and southeastern
San Bernardino counties where a complex of storms, similar to this
morning, may develop.

On Friday, convective coverage will become limited as dry air and
consolidated area of high pressure develop over California. PWATs
will remain on the high side between 1"-1.5" Friday but ridging and
lack of forcing should suppress convection. Convection should be
limited to Clark County mountains, Mohave County, and Lincoln
County.

Temperatures today will be on the cool side, especially with
thunderstorm and cloud cover. Friday will be slightly warmer as
ridge of high pressure builds over the Mojave Desert and southern
Great Basin.

.LONG TERM...Saturday through Wednesday.

Moisture lingers into Saturday but begins to show drying taking
place. The GFS has one inch pwats and weak instability extending
across eastern San Bernardino, Clark and Mohave counties. Inherited
a dry forecast for Saturday and I mostly maintained this idea per
surrounding office agreement. It is possible however, that a few
isolated cells could develop over the the Mojave National Preserve,
Spring Mountains, far southern Clark County and Mohave County if the
GFS instability progs are reasonable. Expect warmer temperatures
Saturday with highs around 5 degrees above normal. Sunday is
expected to be a dry day and a few degrees warmer than Saturday as
high pressure transitions west to east across the forecast area and
suppresses convection.

It looks like Monday begins another round of monsoon activity that
could last through much of the week as high pressure sets up east of
the area...opening the door for moisture import in a south to
southeast flow regime. The GFS has multiple perturbations moving
from Mexico/Arizona into our area which could enhance convection
and/or provide support for nocturnal storms. Two such
disturbances, as forecast by the GFS, move through Tuesday and
Wednesday. The timing of these features could support overnight
storms as mentioned above. Thus, storm chances were carried into
the overnight hours both Tuesday night and Wednesday night.

Monday's highs are forecast 5-7 degrees above normal but with the
increased moisture and expected cloud debris along with higher pops
on Tue/Wed, temperatures should be closer to normal.
&&

.AVIATION....For McCarran...Light winds will remain through the
morning and favor a south to southeast direction after sunrise.
Confidence in the forecast decreases this afternoon as thunderstorms
are expected to develop over the mountains and potentially near the
terminal. Gusty, erratic outflow is possible; however, pinpointing
direction is close to impossible. Storms are expected to dissipate
this evening between 03z-05z. Southwest drainage should develop
after convective influences have ceased. Convection will be limited
to the mountains Friday with light winds following diurnal trends.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered storms are expected across the region today.
Outside of storm influence, winds will favor a southerly direction
with speeds between 5-12 knots. Thunderstorms that develop this
afternoon will be capable of strong, erratic outflow winds,
especially in southeastern California. Convection is expected to
dissipate after 04z-06z across the region. Less storm coverage
along with lighter winds is expected Friday.
&&

.SPOTTER INFORMATION STATEMENT...Scattered thunderstorms will
develop this afternoon and be capable of flash flooding. Spotter
activation is requested. Report any significant weather or
impacts according to standard operating procedures.
&&

UPDATE...Czyzyk
SHORT TERM/AVIATION...Boothe
LONG TERM.............Salmen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 16, 9:06 AM PDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
906 AM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     18 WSW ZZYZX            35.07N 116.42W
08/15/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP REPORTS TWO SEMIS OVERTURNED. 1 MINOR
            INJURY. LARGE MILEAGE SIGN BLOWN DOWN.

0428 PM     FLASH FLOOD      14 W SEARCHLIGHT        35.49N 115.16W
08/15/2018                   CLARK              NV   DEPT OF HIGHWAYS

            NEVADA DOT REPORTS SR164 CLOSED IN BOTH
            DIRECTIONS DUE TO FLOODING.

0331 PM     FLASH FLOOD      13 W SEARCHLIGHT        35.50N 115.16W
08/15/2018                   CLARK              NV   NWS EMPLOYEE

            FLOOD WATERS WERE REPORTED OVER NIPTON RD
            EAST OF NIPTON.

&&
Local storm report, Aug 16, 11:07 AM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1107 AM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      9 WNW VALENTINE         35.42N 113.81W
08/15/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
            OF ANTARES RD FROM HWY 66 TO PIERCE FERRY
            ROAD AS A RESULT OF FLOODING. TIME ESTIMATED
            FROM RADAR.

0715 PM     FLASH FLOOD      7 S VALENTINE           35.29N 113.66W
08/15/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
            OF HACKBERRY RD FROM US 93 TO HWY 66 DUE TO
            FLOODING. TIME ESTIMATED FROM RADAR.

0518 PM     TSTM WND DMG     18 WSW ZZYZX            35.07N 116.41W
08/15/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            *** 1 INJ ***
            CALIFORNIA HIGHWAY PATROL REPORTED TWO
            OVERTURNED SEMIS AND ONE MILAGE SIGN BLOWN
            OVER DUE TO THUNDERSTORM RELATED WINDS. TIME
            ESTIMATED FROM RADAR.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:03 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 16, 1:13 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 16, 9:17 AM PDTFlash Flood WatchVEFSan Bernardino10 hr
Aug 16, 12:27 PM PDTSevere Thunderstorm WarningVEFSan Bernardino48 min
Aug 16, 12:51 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 16, 1:27 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino4 hr
Aug 16, 2:09 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 16, 3:12 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 16, 3:21 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Aug 16, 4:43 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 16, 12:05 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 16, 1:47 PM PDTSevere Thunderstorm WarningVEFClark15 min
Aug 16, 1:59 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 16, 4:17 PM PDTSevere Thunderstorm WarningVEFClark43 min
Aug 16, 4:36 PM PDTFlash Flood WarningVEFClark3 hr

Nearby

Flash Flood Warnings in California, 2018Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.